News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Dermatology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Dermatology Answers List

Forum Name: Dermatology Topics

Question: Bad Minocycline Allergic Reaction


 allergic reactor - Sat Aug 01, 2009 1:33 am

I recently was prescribed Minocycline 75mg by my dermatologist to clear up acne, which it did beautifully! I took this against my better judgment, because I was tired of not getting results trying other acne treatments. I have previously had trouble with Tetracycline and Erythromiacin, but was willing to take my chances. I was once hospitalized in my teens for the same symptoms I will describe below, but at a much more severe reaction. After 2-2.5 weeks, on July 24, I broke out in hives (from scalp to toes), an all-over body rash (very itchy and hot feeling), had swollen lymph glands, and joint stiffness and pain. Knowing what the cause was, I immediately stopped taking the Minocycline and began taking Benadryl for the itching and rash, along with using a topical Benadryl cream applied directly to my skin. The hives went away a few days ago, but the itching and redness are still terrible.

I decided to call both my primary care physician and dermatologist, who prescribed 10mg of Prednisone, 1 tab 3 times daily for the first 3 days, then 1 twice daily for 3 days, and 1 daily for 3 days (a total of 18 tablets). I only fit 2 tablets into both yesterday and today due to my eating/sleep schedule. I was unable to sleep at all last night, and therefore slept most of today. I was wondering how long is typical for this allergic reaction to heal on its own versus taking the Prednisone, which is causing its own uncomfortable side affects (insomnia, knot in throat, and "croupy" feeling in chest when breathing). I found that the Benadryl is actually working better for the itching. I was advised that Prednisone will likely cause an increased heart rate as a result of taking Synthroid at the same time.

How long does it take for the Prednisone to kick in or for the Minocycline to flush out of my system with only taking it for 2-3 weeks? Am I going to benefit from taking it if I can't even fit 3 tablets into the day?

My concern is how long my skin will turn red at the slightest touch?

Since I am pretty much allergic to several antibiotics in that family, I worry that I may not have any other options that will get such good results.
 Dr.M.jagesh kamath - Mon Aug 03, 2009 10:53 am

User avatar Your symptoms like urticarial rashes are indeed of a minocyline reaction,however the features like lymphadenopathy,joint pains make me feel that a drug induced connective tissue disorder like lupus, needs to be ruled out.Do take your medications because it is a must here and with drawl here again is going to be gradual.Sure you will recover soon since the drug is withdrawn.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here